Michigan, 2003

Hail in Michigan, July 21, 2003

July 21, 2003 · NWS MQT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 21, 2:52 AM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Jul 21, 2:52 AM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
352 AM EDT MON JUL 21 2003

THE MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE ENDING OF SHOWERS
TODAY.

WATER VAPOR IMAGERY AND RUC/ETA SHOWING A LONGWAVE TROUGH OVER
QUEBEC...WITH THE TROUGH STRETCHING SOUTHWEST ACROSS THE UPPER GREAT
LAKES. A BROAD RIDGE IS OVER CENTRAL ROCKIES WITH A SHORTWAVE
SLIDING DOWN THE LEE OF ROCKIES RIDGE AND ROTATING THROUGH THE BASE
OF THE QUEBEC TROUGH AND IS LOCATED OVER THE NORTHEAST WISCONSIN.
SHOWERS CONTINUE TO FIRE OVER UPPER MICHIGAN IN ASSOCIATION WITH THE
SHORTWAVE AND THETA-E RIDGE MOVING THROUGH THE FORECAST AREA THIS
MORNING. ANOTHER WEAKER SHORTWAVE IS OVER JAMES BAY ALSO ROTATING
THROUGH THE BASE OF THE SAME LONGWAVE TROUGH. SURFACE ANALYSIS
DEPICTS A COLD FRONT STRETCHING FROM SOUTHWEST QUEBEC ACROSS
NORTHERN LAKE MICHIGAN INTO NORTH ILLINOIS. A RIDGE IS BUILDING OVER
CENTRAL CANADA AND SPREADING INTO THE UPPER GREAT LAKES. FOG AND
MIST ARE BEING REPORTED AT A FEW STATION AS A RESULT OF THE MOIST
AIR RESIDUE OF LAST NIGHTS RAINS.

THE SHORTWAVE WILL MOVE INTO CENTRAL LOWER MICHIGAN BY NOON TODAY.
THE THETA-E RIDGE WILL EXTEND INTO CENTRAL WISCONSIN...WELL TO THE
SOUTHWEST OF THE FORECAST AREA. THE Q-VECTOR CONVERGENCE OVER THE
FORECAST AREA THIS MORNING WILL TRANSITION TO DIVERGENCE BY NOON.
310K ISENTROPIC ANALYSIS SHOWING AND INCREASE IN DESCENT ACROSS THE
AREA BY NOON. SURFACE DEW POINTS WILL DIMINISH TO MID 50S BY NOON AS
DRY AIR ADVECTS INTO THE AREA. FOG AND MIST SHOULD BURN OFF SHORTLY
AFTER SUNRISE. DRIER AIR WILL ALSO REDUCE THE POTENTIAL OF SHOWERS
FROM WEST TO EAST. THE SHORTWAVE OVER JAMES BAY WILL DIG INTO EAST
CENTRAL ONTARIO. THIS AFTERNOON...DRIER AIR WILL CONTINUE AS SURFACE
DEW POINT LOWER INTO THE LOW 50S THIS AFTERNOON. Q-VECTOR DIVERGENCE
INCREASES ACROSS THE AREA TODAY. THE SHORTWAVE OVER EASTERN ONTARIO
WILL DIG DEEPER INTO CENTRAL ONTARIO. Q-VECTOR DIVERGENCE WILL
INCREASE. THUS SHOWERS WILL END.  DRIER AIR AND SUBSIDENCE WILL
LIMIT CLOUD COVER AS WELL. TRAJECTORY FORECAST AND GUIDANCE KEEPING
THE HIGH TEMPERATURES AROUND 70 TODAY FOR MUCH OF THE FORECAST
AREA.

THE SHORTWAVE OVER CENTRAL ONTARIO WILL PUSH INTO LAKE SUPERIOR ON
MONDAY NIGHT. THE COLD FRONT WILL SLIDE INTO THE OHIO VALLEY.
ISENTROPIC ANALYSIS STILL PROJECTED DESCENT ACROSS THE FORECAST AREA
AS THE CANADIAN RIDGE EXPANDS INTO THE FORECAST AREA. DRIER AIR WILL
PUSH INTO THE FORECAST AREA. SHORTWAVE ENERGY WITH LIMITED MOISTURE
WILL GENERATE CLOUDS ONLY. THIS WILL HELP TO KEEP TEMPERATURES UP A
BIT. IT APPEARS TO DRY TO PRODUCE ANY SHOWERS.

THE SHORTWAVE WILL MOVE ACROSS THE FORECAST AREA ON TUESDAY.
Q-VECTORS DIVERGENCE WILL BE PREDOMINATE OVER THE AREA. MEAN
SURFACE-500MB RELATIVE HUMIDITY WILL BE <60 PERCENT. SURFACE RIDGE
WILL STRETCH ACROSS MINNESOTA AND LAKE SUPERIOR. THESE SHOULD KEEP
THE SHOWERS OUT OF THE AREA. ANOTHER WEAK SHORTWAVE WILL MAKE ITS
WAY THROUGH THE RIDGE AND OVER THE FORECAST AREA ON TUESDAY NIGHT.
THE SURFACE RIDGE WILL CONTINUE TO KEEP THE LOW LEVEL STABLE AND
DRY.

ANOTHER SHORTWAVE WILL MAKE ITS WAY THROUGH THE UPPER LEVEL RIDGE
OVER THE FORECAST AREA WEDNESDAY THROUGH THURSDAY. THE SURFACE RIDGE
WILL REMAIN OVER UPPER MICHIGAN KEEPING THE AIR MASS DRY AND STABLE.
MEANWHILE...A COLD FRONT WILL DEVELOP OVER MANITOBA AND MOVE INTO
NORTHWEST ONTARIO.

A SHORTWAVE WILL MOVE ACROSS THE FORECAST AREA THURSDAY NIGHT AND
FRIDAY. BY THIS TIME THE SURFACE RIDGE WILL HAVE SHIFTED INTO THE
OHIO VALLEY...AND THE COLD ONTARIO COLD FRONT WILL HAVE MIGRATED TO
CENTRAL ONTARIO AND NORTHERN MINNESOTA. Q-VECTORS CONVERGENCE WILL
INCREASE OVER THE FORECAST AREA BY FRIDAY MORNING. THE Q-VECTORS
CONVERGENCE WILL INCREASE OVER THE AREA ON FRIDAY THROUGH SUNDAY...
INCREASING THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS.

.MQT...NONE.

DLG
Hazardous weather outlook, Jul 21, 4:11 AM EST, 3 hours 59 minutes before
MIZ001>007-009>014-084-085-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
511 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE ISOLATED THUNDERSTORMS THIS MORNING. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL TO 1
INCH IN DIAMETER ARE POSSIBLE WITH ANY SEVERE THUNDERSTORMS THAT
DEVELOP THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY...SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

DLG

The radar

The Marquette radar (KMQT), 141 km away, was scanning. The volume nearest the first event began at 13:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Luce

When
July 21, 8:10 AM EST
Where
Luce County, 4 mi SW of Mc Millan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.300, -85.733

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330358.